Alert archive / Iowa / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 94, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 17, 2016, 9:29 AM CDT for Decatur County, Ringgold County, Iowa. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2016, 9:29 AM CDT (14:29 UTC)
- Expired
- Jul 17, 2016, 10:15 AM CDT
- In force
- 46 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Decatur County, IA, Ringgold County, IA
The radar
The Des Moines radar (KDMX), 101 km from the middle of the area, began a volume at 14:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 2.5 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1494 J/kg
- Mixed-layer CIN
- -271 J/kg
- Mixed-layer LCL
- 808 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 245 m²/s²
- 0-3 km storm-relative helicity
- 275 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
579 WUUS53 KDMX 171429 SVRDMX IAC053-159-171515- /O.NEW.KDMX.SV.W.0094.160717T1429Z-160717T1515Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 929 AM CDT SUN JUL 17 2016 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN RINGGOLD COUNTY IN SOUTH CENTRAL IOWA... NORTHWESTERN DECATUR COUNTY IN SOUTH CENTRAL IOWA... * UNTIL 1015 AM CDT * AT 929 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SUN VALLEY LAKE...OR 15 MILES NORTHWEST OF LEON...MOVING EAST AT 25 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. * LOCATIONS IMPACTED INCLUDE... SUN VALLEY LAKE...GRAND RIVER...VAN WERT...WELDON AND BEACONSFIELD. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4080 9406 4090 9405 4090 9373 4076 9374 TIME...MOT...LOC 1429Z 276DEG 20KT 4085 9400 TORNADO...POSSIBLE HAIL...<.75IN WIND...60MPH $$ KOTENBERG
2 follow-up statements
040
WWUS53 KDMX 171447
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
947 AM CDT SUN JUL 17 2016
IAC159-171457-
/O.CAN.KDMX.SV.W.0094.000000T0000Z-160717T1515Z/
RINGGOLD IA-
947 AM CDT SUN JUL 17 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RINGGOLD COUNTY
IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.
LAT...LON 4078 9394 4090 9392 4090 9373 4076 9374
TIME...MOT...LOC 1447Z 273DEG 25KT 4084 9384
$$
IAC053-171515-
/O.CON.KDMX.SV.W.0094.000000T0000Z-160717T1515Z/
DECATUR IA-
947 AM CDT SUN JUL 17 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 AM CDT
FOR NORTHWESTERN DECATUR COUNTY...
AT 947 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST
OF LEON...MOVING EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
VAN WERT AND WELDON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4078 9394 4090 9392 4090 9373 4076 9374
TIME...MOT...LOC 1447Z 273DEG 25KT 4084 9384
HAIL...<.75IN
WIND...60MPH
$$
KOTENBERG290
WWUS53 KDMX 171507
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1007 AM CDT SUN JUL 17 2016
IAC053-171516-
/O.EXP.KDMX.SV.W.0094.000000T0000Z-160717T1515Z/
DECATUR IA-
1007 AM CDT SUN JUL 17 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DECATUR COUNTY
WILL EXPIRE AT 1015 AM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4078 9394 4090 9392 4090 9373 4076 9374
TIME...MOT...LOC 1506Z 276DEG 20KT 4083 9370
$$
DONAVONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 6:59 AM CDT, 2 hours 30 minutes earlier.
Area forecast discussion, Jul 17, 6:59 AM CDT, 2 hours 30 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 659 AM CDT Sun Jul 17 2016 ...Updated Aviation Discussion... .SHORT TERM.../Today through Monday/ Issued at 437 AM CDT Sun Jul 17 2016 Boundary looks to stall across southern Iowa into northern Missouri with another shortwave to quickly move across the state this evening. The southern and eastern sections of the forecast area will be the focus for severe weather potential this afternoon into the evening. With the current line of storms likely to clear the forecast area by around 12-14z this morning, this should allow enough time for the atmosphere to destabilize somewhat by this afternoon. However, still concerned about leftover convective cloud cover to linger for better part of the day and inhibit the significant instability. Certainly conditional on how widespread severe storms become late this afternoon into the evening, especially with the timing of the shortwave coming across between 21z and 03z Monday. Decent shear available over southern and eastern portions of Iowa, with the 0-6km bulk shear ranging from 30- 45 knots and 0-1km bulk shear ranging from 20-25 knots. BUFR soundings depict LCL heights around 1500 feet this afternoon with some veering through the profiles from Des Moines to Waterloo southeast towards Ottumwa. Cannot rule out the potential for damaging wind threat and for a brief stint of large hail before the storms congeal into a line by the early evening. .LONG TERM.../Monday Night through Saturday/ Issued at 437 AM CDT Sun Jul 17 2016 Monday night into Tuesday...large upper level ridge remains in place over south-central CONUS with a strong shortwave trough embedded in the 500mb flow to move across the state between 06z to 18z Tuesday. Main focus again looks to be heavy rain over the northern half of the state. Strong theta-E advection an deep moisture convergence oriented from northwest to southeast Iowa between 06z-12z Tuesday. Warm layer cloud depths in the 14,000-14,500 feet range with PWATs ranging from 1.5 to 2.25 inches. Wednesday through Saturday...hot and humid weather continues to be well advertised during this period with Thursday likely to be the hottest day this week. 850mb temperatures warm still warming to +28C to +30C by Thursday afternoon with good mixing, moist surface dew points, and plenty of sunshine. Heat index values well into the 100s and possibly near 110 for the Des Moines Metro. && .AVIATION.../For the 12Z TAFS through 12Z Monday morning/ Issued at 658 AM CDT Sun Jul 17 2016 VFR conditions are expected for much of the TAF period with intermittent MVFR to IFR if a site is impacted by thunderstorms later today into tonight. Low confidence in timing and thus mentioning any MVFR/IFR conditions late this afternoon into tonight. && .DMX WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...Podrazik LONG TERM...Podrazik AVIATION...Podrazik
Hazardous weather outlook, Jul 17, 5:26 AM CDT, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 526 AM CDT SUN JUL 17 2016 IAZ004>007-015>017-023>028-035>039-181030- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-WEBSTER- HAMILTON-HARDIN-GRUNDY-BLACK HAWK- 526 AM CDT SUN JUL 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A FLASH FLOOD WATCH IS IN EFFECT THIS MORNING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR MORE INFORMATION. A SLIGHT RISK FOR SEVERE STORMS IS FORECAST TODAY INTO THIS EVENING FOR PORTIONS OF THE AREA. DAMAGING WINDS AND LARGE HAIL ALONG WITH HEAVY RAIN ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE EXPECTED LATE MONDAY NIGHT INTO TUESDAY. A MARGINAL RISK OF SEVERE STORMS IS FORECAST WHERE LARGE HAIL AND DAMAGING WINDS LOOK TO BE THE MAIN THREAT. HEAVY RAIN IS ALSO ANTICIPATED WITH THESE STORMS. HOT AND HUMID WEATHER WILL IMPACT THE STATE FROM WEDNESDAY THROUGH FRIDAY WITH THE HOTTEST DAY LIKELY TO BE ON THURSDAY. HEAT INDEX VALUES OVER 100 DEGREES ARE EXPECTED LATE THIS WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAYBE NEEDED TODAY AND AGAIN LATE MONDAY NIGHT INTO TUESDAY. IAZ033-034-044>050-057>062-070>075-081>086-092>097-181030- SAC-CALHOUN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA- AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON- WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO- TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 526 AM CDT SUN JUL 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WITH HEAVY RAIN AND GUSTY WINDS ARE LIKELY THROUGH THE MORNING HOURS. A SLIGHT RISK OF SEVERE STORMS IS FORECAST FOR LATER TODAY INTO TONIGHT FOR DAMAGING WINDS AND LARGE HAIL THREAT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE EXPECTED LATE MONDAY NIGHT INTO TUESDAY. A MARGINAL RISK OF SEVERE STORMS IS FORECAST WHERE LARGE HAIL AND DAMAGING WINDS LOOK TO BE THE MAIN THREAT. HEAVY RAIN IS ALSO ANTICIPATED WITH THESE STORMS. HOT AND HUMID WEATHER WILL IMPACT THE STATE FROM WEDNESDAY THROUGH FRIDAY WITH THE HOTTEST DAY LIKELY TO BE ON THURSDAY. HEAT INDEX VALUES OVER 100 DEGREES ARE EXPECTED LATE THIS WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAYBE NEEDED TODAY AND AGAIN LATE MONDAY NIGHT INTO TUESDAY. KLP
In the hours before
Local storm report, Jul 17, 8:41 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
841 AM CDT SUN JUL 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0757 AM TSTM WND DMG 2 NNW KENT 40.98N 94.46W
07/17/2016 UNION IA EMERGENCY MNGR
TREE LIMBS DOWN AND AN AUGER WAS BLOWN OVER.
DAMAGE OCCURRED IN ADAMS COUNTY ON THE
ADAMS/UNION COUNTY LINE.
&&
FABLocal storm report, Jul 17, 8:57 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
857 AM CDT SUN JUL 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 AM TSTM WND DMG 4 NW RENWICK 42.87N 94.03W
07/17/2016 HUMBOLDT IA EMERGENCY MNGR
MACHINE SHED DESTROYED.
&&
CCLocal storm report, Jul 17, 9:00 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
900 AM CDT SUN JUL 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0301 AM TSTM WND DMG 2 E THOR 42.69N 94.01W
07/17/2016 HUMBOLDT IA EMERGENCY MNGR
4 MACHINE SHEDS DAMAGE/DESTROYED. TIME
ESTIMATED FROM RADAR. .
&&
CCSpecial weather statement, Jul 17, 9:01 AM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 901 AM CDT SUN JUL 17 2016 IAZ082-083-093-094-171500- DECATUR IA-UNION IA-RINGGOLD IA-CLARKE IA- 901 AM CDT SUN JUL 17 2016 ...AREA OF STORMS MAY PRODUCE DIME SIZE HAIL... AT 901 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTHWEST OF SUN VALLEY LAKE...OR 11 MILES SOUTHEAST OF CRESTON...MOVING EAST AT 20 MPH. DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CRESTON...SUN VALLEY LAKE...AFTON...MURRAY...LORIMOR...GRAND RIVER... TINGLEY...ARISPE...SHANNON CITY...THAYER...ELLSTON...BEACONSFIELD AND MURRAY ROADSIDE REST AREA. LAT...LON 4081 9432 4114 9436 4114 9387 4079 9386 TIME...MOT...LOC 1401Z 263DEG 17KT 4093 9423 KOTENBERG
Local storm report, Jul 17, 9:07 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
907 AM CDT SUN JUL 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 AM TSTM WND DMG JEWELL 42.32N 93.64W
07/17/2016 HAMILTON IA PUBLIC
TREES AND LARGE BRANCHES DOWN AT JEWELL GOLF
AND COUNTRY CLUB. REPORT VIA SOCIAL MEDIA. .
&&
CCLocal storm report, Jul 17, 9:11 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
911 AM CDT SUN JUL 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 AM TSTM WND DMG GRUNDY CENTER 42.36N 92.77W
07/17/2016 GRUNDY IA PUBLIC
TREES AND LARGE BRANCHES DOWNED IN TOWN.
TIME ESTIMATED VIA RADAR. REPORT RECEIVED
FROM SOCIAL MEDIA.
&&
CCThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 9:43 PM CDT | Flash Flood Watch | DMX | Black Hawk, Bremer, Butler, Cerro Gordo, Emmet, Franklin and 12 more | 9 hr |
| Jul 17, 1:17 AM CDT | Special Weather Statement | DMX | Cerro Gordo, Emmet, Hancock, Kossuth, Palo Alto, Winnebago and 1 more | 58 min |
| Jul 17, 1:27 AM CDT | Flash Flood Warning | DMX | Cerro Gordo, Emmet, Hancock, Kossuth, Palo Alto, Winnebago and 1 more | 6 hr |
| Jul 17, 1:37 AM CDT | Severe Thunderstorm Warning | DMX | Emmet, Kossuth | 38 min |
| Jul 17, 2:21 AM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Kossuth, Palo Alto, Pocahontas | 30 min |
| Jul 17, 2:43 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Hamilton, Hancock, Humboldt, Kossuth, Pocahontas and 2 more | 62 min |
| Jul 17, 3:06 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Greene, Webster | 39 min |
| Jul 17, 3:20 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Franklin, Greene, Hamilton, Hardin, Story and 2 more | 55 min |
| Jul 17, 4:00 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Grundy, Marshall, Tama | 45 min |
| Jul 17, 4:37 AM CDT | Special Weather Statement | DMX | Dallas, Jasper, Polk, Poweshiek | 53 min |
| Jul 17, 7:49 AM CDT | Severe Thunderstorm Warning | DMX | Adams, Ringgold, Taylor, Union | 56 min |
| Jul 17, 8:49 AM CDT | Severe Thunderstorm Warning | DMX | Audubon, Guthrie | 41 min |
| Jul 17, 9:01 AM CDT | Special Weather Statement | DMX | Union | 59 min |
| Jul 17, 10:05 AM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin | 40 min |
| Jul 17, 10:42 AM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Humboldt, Webster, Wright | 31 min |
| Jul 17, 11:04 AM CDT | River Flood Warning | DMX | Cerro Gordo, Floyd, Worth | 57 hr |
| Jul 17, 11:04 AM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin, Wright | 31 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.